Hi Dr. Rassman
I’m a 46 year old male and had an operation about 2 years ago with apprx. 2000 grafts. I had pretty good results after 1 year my hair had grow in fairly thick in the front where most of the grafts were placed. I have Rheumatoid arthritis so I’ve been on Methotrexate, Embrel, prednisone and a lot of vitamins for about 4 years. I’ve also been taking Finesteride for about 6-7yrs. On 5/14 to 5/17 I had tried a new drug (hydroxychloroquine) it is suppose to help the methotrexate for the RA. I had to stop it due to the many unpleasant side effects, which I think has something to do with my recent dramatic hair loss. Just in the last month my hair has been shedding dramatically and has thinned everywhere and very thin on the top crown area now. We are not sure if it is the hydroxychloroquine that caused the hair loss, but it’s very suspect. I’m still shedding 1 month after I stopped the (hydroxy- ) maybe a little less, but maybe because there is less hair now. Have you heard of hydroxychloroquine and hair loss?
1. My concern is does it hurt the chances of the hair that fell out from the medicine, if the case, from growing back when we put new grafts in or on top off the potential dormant hair?
2. Should I wait a little longer to see if some of the hair grows back before I do another procedure?
3. My other concern is would I have two scars or do you take just below the 1st donor area and somehow minimize the size of the 2 scars into one.
Thank you for your timeâ€¦I’ve found some great info on this blog!
Yes, hydroxychloroquine (marketed as Plaquenil) can cause hair loss as a side effect (see About.com). In your situation, waiting a little bit on a hair transplant makes sense. It does not pay to have a hair transplant when you’re experiencing active hair loss, possibly from a drug. I can not comment on your scarring without seeing you. Usually, we can minimize the scars into one, but it depends upon what kind of scarring you currently have.
As you indicated that you are in Los Angeles, I would be pleased to see you and give you an opinion in my LA office.